Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body’s defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.
Immune hemolytic anemia secondary to drugs; Anemia – immune hemolytic – secondary to drugs
Causes, incidence, and risk factors
In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances.
Drugs that can cause this type of hemolytic anemia include:
- Cephalosporins (a class of antibiotics) — most common cause
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Penicillin and its derivatives
- Phenazopyridine (pyridium)
There are other, rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with
Drug-induced hemolytic anemia is rare in children.
- Pale skin color
- Rapid heart rate
- Shortness of breath
- Yellow skin color (jaundice)
Signs and tests
Tests may include:
reticulocyte count Direct or indirect Coombs’ test Indirect bilirubinlevels Red blood cell count Serum haptoglobin
- Urine hemoglobin
Stopping the drug that is causing the problem may relieve or control the symptoms.
Some persons may be given a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.
Most patients have a good outcome if they stop taking the drug that is causing the problem.
Death caused by severe anemia is rare.
Calling your health care provider
See your health care provider if you have symptoms of this condition.
You should continue to avoid the drug that caused this condition.